Emerging treatments in chemotherapy-induced nausea and vomiting.

Steven M. Grunberg, Barbara Slusher, Hope S. Rugo

Research output: Contribution to journalReview articlepeer-review

Abstract

Chemotherapy-induced nausea and vomiting (CINV) is a concern for many cancer patients. It can have an enormous impact on quality of life. CINV occurring in the first 24 hours after treatment is considered acute, and CINV occurring on days 2 through 5 after treatment is considered delayed. Anticipatory nausea and depression can also occur when patients are reminded of their chemotherapy treatment. CINV can lead to weight changes, fatigue, and the need for additional medications. Even mild to moderate CINV can increase health care utilization and costs, as well as delay treatment. Nausea and vomiting are separate events, although their mechanisms are entwined. Drugs that stop vomiting do not necessarily treat nausea. Control of CINV allows patients to complete treatment and to minimize use of health care resources and additional medications. Current antiemesis agents, such as 5-hydroxytryptamine-3 (5-HT3) antagonists and neurokinin-1 (NK-1) antagonists, have markedly decreased hospitalization for chemotherapy and have nearly eliminated acute emesis. The second-generation 5-HT3 receptor palonosetron has a unique pharmacology that makes it especially effective at preventing delayed emesis.

Original languageEnglish (US)
Pages (from-to)1-18; quiz 2 p following 18
JournalUnknown Journal
Volume11
Issue number2 Suppl 1
StatePublished - Feb 2013
Externally publishedYes

ASJC Scopus subject areas

  • Hematology
  • Oncology

Fingerprint Dive into the research topics of 'Emerging treatments in chemotherapy-induced nausea and vomiting.'. Together they form a unique fingerprint.

Cite this